MAUDE Adverse Event Report: STRYKER SPINE-US POLYAXIAL CORTICAL SCREW 5.5 X 35; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US POLYAXIAL CORTICAL SCREW 5.5 X 35; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 488515535
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 04/08/2019
Type of Reportable Event Malfunction
Event or Problem Description
The surgeon reported that during a pre-scheduled fusion extension surgery, the tulip head of the right and left l5 screw was not attached to the shaft.Patients previous surgery was done prior to (b)(6) of 2016.No adverse consequences to the patient.The surgery was completed successfully.
 
Event or Problem Description
The surgeon reported that during a pre-scheduled fusion extension surgery, the tulip head of the right and left l5 screw was not attached to the shaft.Patients previous surgery was done prior to december of 2016.No adverse consequences to the patient.The surgery was completed successfully.
 
Additional Manufacturer Narrative
Visual inspection confirmed a screw returned in 2 pieces and the tulip head disengaged from the screw shank.Additionally, deformation was noted on the bottom of the tulip head; no deformation to the threads.Functional inspection could not be performed because the device was confirmed to be damaged during visual inspection.Dimensional inspection was not performed because there¿s no indication the event was related to dimensions of the device.Material analysis was not performed as this event is unrelated to the material properties of the device.Complaint history records were reviewed for the lot number provided and no similar events were identified.Manufacturing history records were reviewed for the lot number provided and no relevant manufacturing issues were identified.The likely root cause of the event is instability of the construct.Furthermore, the device was implanted for approximately 3 years; length of the implantation may have contributed to the event.In addition, contributing factors: surgeon "white knuckles" the torque wrench.Surgeon unable to read the laser marking.Atk is not fully connected to the screw.Torque wrench is not able to provide enough torque.Per the surgical technique: ¿line up the two arrows to achieve the final tightening torque of 8nm.The torque wrench indicates the optimal torque force that must be applied to the implant for final tightening.Note: do not exceed 8nm during final tightening.The anti-torque key must be used for final tightening." from the xia ifu: "while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.".

Brand Name
POLYAXIAL CORTICAL SCREW 5.5 X 35
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8573165
Report Number0009617544-2019-00064
Device Sequence Number16771964
Product Code NKB
UDI-Device Identifier07613327137347
UDI-Public07613327137347
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K152632
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number488515535
Device Lot Number165239
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/16/2019
Initial Date Received by Manufacturer 04/08/2019
Supplement Date Received by Manufacturer06/14/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1